Definition: "An ergogenic aid is any substance or phenomenon that enhances performance "
Dead bodybuilder's heart weighed a kilo
When performing an autopsy on a deceased bodybuilder, medical researchers at the University of Padua in Italy discovered that his heart muscle weighed 900 grams and his liver 2700 grams. A normal heart weighs 300 grams, a normal liver 1500 grams. The Italians assume that anabolic steroids were the cause of the man's death.
The Italians published data they had gathered during four autopsies on three bodybuilders and one cyclist in Forensic Science. The dead athletes all used steroids and all died from heart failure. The researchers hope that their data contribute to knowledge on the cardiovascular risks of steroids. Most of what we know about this comes from animal studies, but a rat in a cage is very different from a human athlete.
The bodybuilder we mentioned above was the most dramatic case in the study. He was 31 years old and also practised martial arts. During a training session in the gym he lost consciousness and was taken almost immediately to the intensive care unit in a hospital. He died there three days later when his heart, liver and kidneys stopped functioning.
The man had been feeling unwell for 2-3 months, according to his parents and friends. He had been short of breath, had oedema around his ankles and complained of feeling weak. Ten days before his death his symptoms had worsened.
The bodybuilder had been using steroids for many years: boldenone, dromostanolone [the active ingredient in Masteron], methenolone [the active ingredient in Primobolan], stanozolol and trenbolone.
The doctors found the classic signs of steroids use in his body: his testicles had shrunk; his liver was enlarged and fatty. His heart muscle [see below] was dramatically enlarged and the blood vessels that supply the heart cells with oxygen and nutrients had started to constrict.
His heart cells [second and third figures above] were deformed. They were enlarged and connective tissue had started to form between the cells. There were also signs of inflammation.
The researchers also describe a more unusual case. A bodybuilder aged 25 was lying in bed when he discovered that he could no longer breathe properly and turned blue. He called an ambulance, but died on the way to hospital. His heart stopped pumping.
The bodybuilder's heart was enlarged, the researchers observed, but had not reached extreme proportions. They also discovered immune cells in the heart muscle, an indication of inflammation. Eosinophilic myocarditis was the diagnosis. As far as we know this is not a side effect of steroids use, but rather of using stimulants such as cocaine.
The man was a steroids user. The researchers don't rule out that these may have damaged his immune system, but don't go as far as to point to the steroids as the cause of death. Reading between the lines: not every steroids user who dies dies as a result of taking steroids.